Alert archive / California / Dense Fog Advisories in 2011
Dense Fog Advisory 21, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this dense fog advisory at Dec 29, 2011, 3:18 AM PST for Marin County, Napa County, Sonoma County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2011, 3:18 AM PST (11:18 UTC)
- Expired
- Dec 29, 2011, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
661 WWUS76 KMTR 291118 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 318 AM PST THU DEC 29 2011 CAZ506-291700- /O.NEW.KMTR.FG.Y.0021.111229T1118Z-111229T1700Z/ NORTH BAY INTERIOR VALLEYS- 318 AM PST THU DEC 29 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A DENSE FOG ADVISORY FOR THE NORTH BAY VALLEYS...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. * VISIBILITY: A QUARTER TO AN EIGHT OF A MILE CAN BE EXPECTED IN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. COMMUTERS SHOULD ALLOW FOR EXTRA TIME. && $$ BELL
1 follow-up statement
590 WWUS76 KMTR 291654 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 854 AM PST THU DEC 29 2011 CAZ506-291800- /O.EXP.KMTR.FG.Y.0021.000000T0000Z-111229T1700Z/ NORTH BAY INTERIOR VALLEYS- 854 AM PST THU DEC 29 2011 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... VISIBILITY IN THE NORTH BAY VALLEYS IS EXPECTED TO IMPROVE GRADUALLY AFTER 9 A.M. THEREFORE...THE DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM PST THIS MORNING. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this dense fog advisory went out at Dec 29, 3:04 AM PST, 14 minutes earlier.
Area forecast discussion, Dec 29, 3:04 AM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
304 AM PST THU DEC 29 2011
.DISCUSSION...AS OF 3:00 AM PST THURSDAY...POCKETS OF LOW
CLOUDS/FOG THIS MORNING ACROSS THE CWA WITH THE WORST CONDITIONS
OVER PARTS OF SF BAY AND THE NORTH BAY. IN FACT SANTA ROSA, KOAK,
AND SFO ALL HAVE DROPPED DOWN TO A QUARTER OF A MILE AT LEAST ONCE THIS
MORNING. CURRENT SURFACE ANALYSIS SHOWS A FRONT STRETCHING FROM
THE NORTHERN ROCKIES ACROSS NORTHERN CALIFORNIA AND OUT TO THE
PACIFIC. HIGH CLOUDS AHEAD OF THE FRONT HAVE HELPED TO BOOST
TEMPERATURES AS MUCH AS TEN DEGREES AHEAD OF YESTERDAY'S VALUES.
AN ASSOCIATED LOW WELL OUT IN THE PACIFIC WILL HEAD TO VANCOUVER
ISLAND THURSDAY NIGHT.
A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE INTO NORTHERN
CALIFORNIA AT THAT TIME AND THEN DISSIPATE AS IT NEARS SF BAY. THE
SOUTHWARD PROGRESSION WILL HELP TO BRING THE RAIN MUCH CLOSER TO
OUR AREA. BY LATE TONIGHT THE SOUTHERN EXTENT WILL BE DOWN INTO
NAPA/SONOMA AND CONTINUE INTO FRIDAY. RAINFALL TOTALS STILL LOOK
LIGHT WITH THE ENTIRE DURATION OF THE EVENT WITH LESS THAN 1/10"
EXPECTED FOR TOWNS IN THE NORTH BAY. LOCALLY UP TO 1/4" IS
POSSIBLE OVER THE NORTH BAY MOUNTAINS. AGREE WITH THE PREVIOUS
SHIFT THAT RAIN CHANCE GREATLY DECREASE FRO SF BAY SOUTHWARD AND
THAT MOST OF THOSE AREAS WILL NOT GET ANY RAINFALL. COASTAL AREAS
MAY PICK UP A FEW HUNDREDTHS FROM DRIZZLE EARLY FRIDAY MORNING DUE
TO A FAVORABLE PATTERN.
DRY WEATHER WILL RETURN FOR THE WEEKEND FOR THE ENTIRE CWA AND
CONTINUE INTO NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS BACK
OVERHEAD. THE RIDGE WILL DRIFT TO THE EAST ON SUNDAY BUT WILL
REBUILD BACK ON TUESDAY AS ANOTHER SYSTEM DIVES INTO THE EASTERN
CONUS. HIGHS WILL MOSTLY BE IN THE 60S DURING THIS PERIOD ALTHOUGH
A FEW LOWER 70S WILL START TO REAPPEAR IN MONTEREY...SAN
BENITO...AND SANTA CRUZ COUNTIES.
RAIN MAY RETURN FOR THE SECOND HALF OF NEXT WEEK AS MORE MODEL
SOLUTIONS HAVE THE RIDGE ADVANCE TO THE EAST WHILE A LONGWAVE TROF
MOVES TO THE WEST COAST. AT THIS TIME THIS DOES NOT APPEAR TO BE A
LARGE RAIN-MAKER AND IT SHOULD MOVE THROUGH FAIRLY FAST. HOWEVER
DUE TO MANY OF THE SOLUTIONS SHOWING AT LEAST A CHANCE OF
RAIN...POPS WERE PUSHED UP FOR THE END OF THE FORECAST PERIOD. THE
GOOD NEWS IS THE CURRENT TIMING WOULD BRING ANOTHER ROUND OF DRY
WEATHER FOR NEXT WEEKEND AS THE SYSTEM QUICKLY EXISTS TO THE EAST.
&&
.AVIATION...AS OF 4:45 PM PST WEDNESDAY...SATELLITE IMAGERY
REVEALS VARIABLE HIGH LEVEL CLOUDS STREAMING IN WITH THE ZONAL
FLOW ALOFT. HIGH CLOUDS ARE CONFINED MAINLY TO THE NORTHERN HALF
OF THE STATE WITH MAINLY CLEAR SKIES TO THE SOUTH. THE DIVIDING
LINE APPEARS TO BE AROUND KSJC. MVFR CONDITIONS EXPECTED OVERNIGHT
AT AREA TERMINALS WITH LOCAL LIFR CONDITIONS OVER THE NORTH BAY
ANTICIPATED AFTER MIDNIGHT TONIGHT. LOW CLOUDS WILL SCATTER OUT
BETWEEN 18Z-20Z THURSDAY MORNING.
VICINITY OF KSFO...VFR WITH VARIABLE HIGH CLOUDS THRU 04Z. MVFR
CIGS AND VIS AFT 05Z.
KSFO BRIDGE APPROACH...VFR CONDITIONS WITH VARIABLE HIGH CLOUDS
THRU 04Z. MVFR CIGS AND VIS AFT 05Z.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WITH VARIABLE HIGH
CLOUDS UNTIL 11Z. MVFR CIGS AFT 11Z.
&&
.CLIMATE...OUR DRY DECEMBER CONTINUES. HERE IS A LOOK AT CURRENT
RAINFALL TOTALS FOR SELECTED LOCATIONS SO FAR FOR THE MONTH ALONG WITH
THEIR RECORD FOR LOWEST PRECIPITATION AMOUNTS FOR THE ENTIRE MONTH.
.LOCATION...........2011 DECEMBER RAINFALL....CURRENT DECEMBER RECORD
SANTA ROSA.........0.09".....................0.00" (1989)
SAN FRANCISCO......0.12".....................0.00" (1989/1876)
OAKLAND AIRPORT....0.10".....................0.28" (1975)
SAN JOSE...........0.06".....................0.04" (1989)
SANTA CRUZ.........0.13".....................0.05" (1989)
SALINAS AIRPORT....0.01".....................0.05" (1989)
WFO MONTEREY.......0.28".....................0.16" (1999)
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...NONE.
PUBLIC FORECAST: BELL
AVIATION/MARINE: CW/EVANS
CLIMATE: BENJAMIN/BELLThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:25 PM PST | Small Craft Advisory | MTR | 40 hr |
Nearby
Dense Fog Advisories in California, 2011Every dense fog advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.